Mississippi, 2020

Tornado and Damaging Winds in Mississippi, June 21 to 24, 2020

June 21 to 24, 2020 · NWS JAN · 12 events in 10 counties and zones

Daytime heating combined with abundant moisture, lingering boundaries and the effects of a few mesoscale convective systems produced severe thunderstorms. Wind damage was the main concern with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$66,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Daytime heating combined with abundant moisture, lingering boundaries and the effects of a few mesoscale convective systems produced severe thunderstorms. Wind damage was the main concern with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 21, 2:41 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 21, 2:41 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
341 PM CDT Sun Jun 21 2020

.DISCUSSION...
Tonight and Monday...
Strong instability and residual boundaries from previous
convection have resulted in increasing coverage of convection this
afternoon. A few of these storms have already been rather robust.
Damaging wind gusts from wet microbursts are the primary threat
with these storms, though marginally severe hail cannot be ruled
out. Environmental shear is rather weak, so most of these storms
have been short lived, but if a composite outflow develops, one or
two clusters of storms may be able to sustain over a longer
period of time. Activity may persist well into this evening,
especially across the Delta, as an MCV from a remnant convective
complex near the ArkLaTex continues eastward over the next several
hours. HREF PMM 24 hour QPF suggests potential for a localized
band of higher rainfall totals from S AR into NW MS tonight.
Though we won't advertise a flash flood threat in the HWO given
the area of concern is mainly outside of our area, localized flash
flooding isn't out of the question in the Delta.

Any lingering convection should weaken overnight, with low clouds
developing across much of the area through mid-morning. Tonight, yet
another MCS will likely develop upstream across the Southern Plains
pushing eastward overnight. Though this complex will likely weaken
before reaching our area, its remnants may serve as a focusing
mechanism for renewed convection on Monday afternoon. Diurnal
heating will again lead to moderate to strong instability, with some
hints at stronger deep shear than exists today. While confidence is
low in specific timing and evolution, there are enough ingredients
in place to advertise another marginal risk for severe storms. We
should begin to get a better sense of how things will evolve later
on tonight. /DL/

Tomorrow night through Saturday...
Most of the region gets into a summer-like pattern with heat and
humidity...fueling the chances for periodic showers and
thunderstorms throughout the week. An upper low parks just north
of the Great Lakes and weak ridging dominates the Plains. As a
result, flow into the region is split between a more
west/northwesterly pattern in the northern half of the Gulf
States...and a far weaker westerly pattern along the Coast. Weak
surface ridging just to the east sets up south/southwesterly winds
at the surface constantly reinforcing the warm and humid air in
place over the region. Diurnal showers and thunderstorms will be
the rule, with mesoscale influences from convection steering the
short term weather and longevity of any convection into the
overnight hours. Models are having some issues with delineating
between diurnal convection, southerly extent of waves pivoting
around the upper trough, and what looks to be an almost feedback
signal. As a result, the forecast is dominated by chances for
precip at least daily through the end of the week. Given how much
south/southwesterly flow the pattern is signaling, the models are
not varying much in the thermal profile of the midlevels. Forecast
highs and lows are very close to seasonal normals, depending on
the extent of afternoon/early evening precip and cloud cover
limiting the max heat of day. Tuesday and Wednesday are the only
exceptions at this point, a couple degrees below normals due to
precip coverage. /HJS/

&&

.AVIATION...
18Z TAF discussion:
VFR conditions prevail across the majority of the area this
afternoon, though a broken high MVFR deck exists across a portion
of the ArkLaMiss Delta. Coverage of SHRA/TSRA will increase this
afternoon through early this evening, tapering down late tonight.
Brief ceiling/visby reductions are possible in +RA and locally
strong wind gusts are possible. Late tonight into early Monday
morning, MVFR ceilings will develop across much of the region. VFR
conditions are expected to return by mid-morning Monday. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  91  71  87 /  31  57  19  80
Meridian      70  92  71  88 /  30  64  17  78
Vicksburg     73  91  74  87 /  32  52  21  80
Hattiesburg   72  91  71  89 /  21  62  11  77
Natchez       72  88  71  86 /  20  61  11  80
Greenville    73  90  72  84 /  68  46  52  83
Greenwood     72  91  71  84 /  50  54  53  84

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/HJS
Hazardous weather outlook, Jun 21, 2:45 PM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
345 PM CDT Sun Jun 21 2020

ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>030-032>038-
040>044-047>049-053-059-222045-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Bolivar-Sunflower-Leflore-
Grenada-Carroll-Montgomery-Webster-Clay-Choctaw-Oktibbeha-
Washington-Humphreys-Holmes-Attala-Winston-Issaquena-Sharkey-
Yazoo-Madison MS-Leake-Warren-Hinds-Rankin-Claiborne-Jefferson-
345 PM CDT Sun Jun 21 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and central Mississippi.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This evening and again on Monday

Isolated severe thunderstorms are possible through this evening
and again on Monday. Damaging wind gusts will be the primary
concern with these storms, but hail up to the size of quarters
will also be possible.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Isolated severe thunderstorms are again possible on Tuesday.
Damaging wind gusts will be the primary concern with these storms,
but hail up to the size of quarters will also be possible.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Tuesday night.

LAZ026-MSZ031-039-045-046-050-051-054-060-222045-
Concordia-Lowndes-Noxubee-Neshoba-Kemper-Scott-Newton-Copiah-
Adams-
345 PM CDT Sun Jun 21 2020

This hazardous weather outlook is for portions of central
Mississippi and Concordia Parish, Louisiana.

.DAY ONE...Tonight and Monday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This evening

Isolated severe thunderstorms are possible through this evening.
Damaging wind gusts will be the primary concern with these storms,
but hail up to the size of quarters will also be possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Isolated severe thunderstorms are possible on Tuesday. Damaging
wind gusts will be the primary concern with these storms, but hail
up to the size of quarters will also be possible.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
and Tuesday through Tuesday night.

MSZ052-055>058-061>066-072>074-222045-
Lauderdale-Simpson-Smith-Jasper-Clarke-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
345 PM CDT Sun Jun 21 2020

This hazardous weather outlook is for portions of eastern and
southeastern Mississippi.

.DAY ONE...Tonight and Monday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday

Isolated severe thunderstorms are possible on Tuesday. Damaging
wind gusts will be the primary concern with these storms, but hail
up to the size of quarters will also be possible.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Tuesday
through Tuesday night.

DL

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jun 21, 4:17 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
517 PM CDT Sun Jun 21 2020

MSZ034-041-212300-
Washington MS-Sharkey MS-
517 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WASHINGTON AND NORTH
CENTRAL SHARKEY COUNTIES UNTIL 600 PM CDT...

At 517 PM CDT, Meteorologists were tracking a strong thunderstorm 7
miles north of Glen Allan, or 8 miles southeast of Avon, moving
northeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Panther Burn around 525 PM CDT.
  Hollandale around 550 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3313 9116 3313 9110 3315 9108 3319 9108
      3328 9098 3310 9068 3310 9078 3305 9090
      3301 9092
TIME...MOT...LOC 2217Z 229DEG 14KT 3312 9099

TW
Special weather statement, Jun 21, 4:25 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Jackson MS
525 PM CDT Sun Jun 21 2020

MSZ040-041-212300-
Sharkey MS-Issaquena MS-
525 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ISSAQUENA AND
SOUTHWESTERN SHARKEY COUNTIES UNTIL 600 PM CDT...

At 524 PM CDT, Meteorologists were tracking a strong thunderstorm
near Onward, or 9 miles southwest of Rolling Fork, moving northeast
at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Issaquena
and southwestern Sharkey Counties, including the following
locations... Cary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3267 9093 3278 9109 3292 9095 3283 9077
TIME...MOT...LOC 2224Z 219DEG 16KT 3279 9096

TW
Special weather statement, Jun 21, 4:43 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
543 PM CDT Sun Jun 21 2020

MSZ036-212315-
Holmes MS-
543 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN HOLMES COUNTY UNTIL 615
PM CDT...

At 542 PM CDT, Meteorologists were tracking a strong thunderstorm
near Thornton, moving east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Tchula around 610 PM CDT.
  Howard around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3327 8994 3297 9023 3301 9034 3302 9035
      3313 9035 3314 9033 3330 9033 3333 9017
TIME...MOT...LOC 2242Z 257DEG 14KT 3316 9035

TW
Special weather statement, Jun 21, 4:48 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Jackson MS
548 PM CDT Sun Jun 21 2020

LAZ008-009-MSZ040-212315-
East Carroll LA-West Carroll LA-Issaquena MS-
548 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL EAST CARROLL...WEST
CARROLL PARISHES IN NORTHEASTERN LOUISIANA AND NORTHWESTERN ISSAQUENA
COUNTIES UNTIL 615 PM CDT...

At 548 PM CDT, Meteorologists were tracking a strong thunderstorm
over Lake Providence, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Shelburn around 555 PM CDT.
  Millikin around 605 PM CDT.

Other locations impacted by this storm include Mayersville,
Kilbourne, Forest and Pioneer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3288 9151 3289 9150 3290 9150 3293 9148
      3294 9148 3297 9144 3299 9145 3301 9143
      3301 9091 3286 9094 3285 9096 3283 9097
      3269 9097 3267 9152
TIME...MOT...LOC 2248Z 233DEG 17KT 3283 9123

TW
Special weather statement, Jun 21, 4:52 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
552 PM CDT Sun Jun 21 2020

LAZ025-212330-
Tensas LA-
552 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TENSAS PARISH UNTIL 630
PM CDT...

At 552 PM CDT, Meteorologists were tracking a strong thunderstorm
near Helena, or 14 miles north of Ferriday, moving northeast at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Waterproof around 555 PM CDT.
  Cooter Point around 600 PM CDT.
  Helena around 605 PM CDT.
  St. Joseph around 620 PM CDT.
  Lake Bruin around 630 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3192 9154 3191 9153 3193 9151 3195 9151
      3210 9138 3198 9118 3194 9119 3192 9118
      3187 9124 3186 9127 3184 9126 3182 9129
      3186 9130 3185 9134 3175 9137 3188 9157
TIME...MOT...LOC 2252Z 218DEG 23KT 3183 9147

TW
Special weather statement, Jun 21, 5:06 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
606 PM CDT Sun Jun 21 2020

MSZ036-212330-
Holmes MS-
606 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HOLMES COUNTY UNTIL
630 PM CDT...

At 606 PM CDT, Meteorologists were tracking a strong thunderstorm
over Brozville, or 13 miles east of Thornton, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lexington around 610 PM CDT.
  Franklin around 615 PM CDT.
  Durant and Goodman around 630 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3314 8979 3312 8980 3311 8982 3307 8982
      3306 8984 3304 8984 3300 8988 3293 8990
      3288 8997 3297 9023 3316 9005
TIME...MOT...LOC 2306Z 275DEG 27KT 3304 9009

TW

The radar

The Jackson/Brandon,MS radar (KDGX), 118 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Attala

When
June 21, 5:12 PM CST
Where
Attala County, 1.35 mi WNW of Mc Cool
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.210, -89.370

A tree was blown down on Highway 12 near McCool.

Thunderstorm Wind, Sharkey

When
June 21, 5:27 PM CST
Where
Sharkey County, 0.2 mi WNW of Smedes
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.681, -90.923

A few trees were blown down along Low Water Bridge Road near Highway 61.

Thunderstorm Wind, Issaquena

When
June 21, 5:40 PM CST
Where
Issaquena County, 0.9 mi NE of Hardee
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.610, -90.860

A tree was blown down along Highway 61.

Thunderstorm Wind, Attala

When
June 21, 5:51 PM CST
Where
Attala County, 6.25 mi S of Wamba
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.940, -89.610

A tree was blown down on the Natchez Trace Parkway near mile marker 153.

Thunderstorm Wind, Hinds

When
June 21, 6:00 PM CST
Where
Hinds County, 0.58 mi W of Brownsville
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.450, -90.440

A tree was blown down at the intersection of Highway 22 and Trotter Road.

Thunderstorm Wind, Leake

When
June 21, 7:10 PM CST
Where
Leake County, 1.81 mi NE of Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.620, -89.330

A tree was blown down on Dennis Road.

Thunderstorm Wind, Hinds

When
June 21, 7:15 PM CST
Where
Hinds County, 2.71 mi NE of Jackson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.360, -90.140

Trees and power lines were blown down in northeast Jackson.

Thunderstorm Wind, Warren

When
June 22, 10:05 AM CST
Where
Warren County, 0.9 mi NE of Redwood
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.490, -90.810

A tree was blown down along Highway 61 North near Highway 3.

Thunderstorm Wind, Covington

When
June 23, 5:34 PM CST
Where
Covington County, 0.91 mi NE of Williamsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.630, -89.610

A tree was blown down along Mike Conner Lake Road.

Thunderstorm Wind, Simpson

When
June 23, 6:13 PM CST
Where
Simpson County, Magee
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
31.870, -89.730

A tree was blown down onto a house along 6th Avenue.

Tornado, Marion

When
June 24, 6:35 AM CST to 6:37 AM CST
Where
Marion County, 4.19 mi NW of Kokomo to 4.31 mi NNW of Kokomo
Rating
EF0
Path length
0.4 mi
Path width
50 yd
Property damage
$12,000
Reported by
NWS Storm Survey
Coordinates
31.250, -90.040

This tornado started just west of MS Highway 27 along St. John Road and tracked northeast and dissipated just inside Marion County at the dairy farm along Brumfield Road. Along the path, many trees were damaged. This included snapped and uprooted|trees as well as many large limbs broken. Along Highway 27, minor roof damage occurred to one home. Along McKenzie Road, more substantial tree damage was noted and a power pole was taken down. Another area where more substantial tree damage occurred was south of Fulgham Road and at the intersection of Possum Trot|Road. The tornado continued northeast and weakened as it crossed Highway 585 and into western Marion County. Large limbs were blown down, with some scattered uprooted trees as well. The total path length was 6.5 miles. The tornado was rated EF1 with 95 mph winds in Walthall County. Max winds in Marion County were 74 mph. Max width for the entire track was 150 yards.

Thunderstorm Wind, Clarke

When
June 24, 10:58 AM CST
Where
Clarke County, 1.38 mi N of Chancellor
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.040, -88.630

A few trees were blown down along with portions of a tin roof peeled off of a business and home awning.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyThe tornado archive for Mississippi, 2020Warnings in Mississippi, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912527, 912528, 912529, 912530, 912531, 912532, 912533, 912534, 912535, 912536, 913112, 912537.